Virginia, 2003

Damaging Winds in Virginia, August 26, 2003

August 26, 2003 · NWS LWX · 3 events in 3 counties and zones

A small thunderstorm with high winds moved through Loudoun and Fairfax counties in addition to the city of Falls Church during the morning of the 26th. In Loudoun County, the storm affected the areas of Countryside, Cascades, and Sugarland Run.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A small thunderstorm with high winds moved through Loudoun and Fairfax counties in addition to the city of Falls Church during the morning of the 26th. In Loudoun County, the storm affected the areas of Countryside, Cascades, and Sugarland Run. Several trees were downed or damaged and trees were felled onto a preschool on Fernbank Court. Pea sized hail also fell near Dulles Airport. In Fairfax County, several trees were downed onto an apartment building in Reston. In Falls Church, a wind gust of 62 MPH was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 9:50 AM EST, 27 minutes earlier.

Area forecast discussion, Aug 26, 9:50 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1050 AM EDT TUE AUG 26 2003

UPDATE...LATEST RADAR IMAGERY SHOWS A LINE OF STORMS FROM NEAR FDK
WWD TO JUST NORTH OF OKV. THIS LINE PRODUCED 23KT GUST AS IT WENT
THROUGH MRB. 12Z IAD SOUNDINGSHOWS A MDT UNSTABLE AIR MASS ALREADY
WITH CAPES UP TO 2000J/KG AND LI OF MINUS 4. MODIFYING FOR AFTERNOON
CONDITIONS 91/70 YIELDS LI OF MINUS 8 AND CAPES UPWARD OF 4000 J/KG.
SO POTENTIAL EXISTS FOR AN ACTIVE AFTERNOON IF STORMS CAN GET GOING.
UPPER AIR CHARTS THIS MORNING SHOW THAT 500 MB FLOW IS NOT TERRIBLE
STRONG AT ONLY 30 KTS AND 700 AT 25KT. MAIN THREAT WITH THESE STORMS
WILL BE SOME BRIEF STRONG GUSTS AS LINES MOVE THRU. MORNING SOUNDING
ALSO INDICATED +19C AT H85 WHICH SUPPORT LOW 90S IN CLOUD FREE AREAS
BUT GIVEN LATEST TRENDS SEEN ON RDR WILL HOLD INTO THE UPPER 80S.
BETTER CHANCE FOR HITTING 90+ IN THE SW BY CHO.  ONLY SOME MINOR
CHANGES FOR MORNING UPDATE MAINLY TO WEAK TEMPS OVER RAIN COOLED
AREAS TO THE NORTH.

ROSA

.SHORT TERM...TODAY THRU WED...
THE COOL DRY AIR WAS SHORT LIVED...AND THE MOISTURE HAS ALREADY
RETURNED. COMPLICATED FCST TODAY. ONGOING ELEVATED STORMS IN AREA OF
BROAD WAA OVR CEN/WRN PA ATTM. THESE STORMS HV BEEN INCHING CLOSER
TO THE MASON DIXON THRUT THE OVNGT. ELEVATED INSTABILITY SUFFICIENT
TO KEEP THIS ACTIVITY GOING TOWARD SUNRISE...WHICH MEANS THAT SOME
OF IT WL REACH NRN ZNS IN THE NEXT COUPLE OF HRS. ENOUGH ELEVATED
CAPE AND DEEP LYR SHEAR ABOVE THE LCL TO SUGGEST THAT A FEW OF
THESE COULD PRODUCE SOME SMALL HAIL...BUT OVRALL SVR RISK NOT HIGH
WITH THIS ACTIVITY.

MEANWHILE...SMALL FORWARD PROPAGATING MCS APCHG KCLE ATTM RACING
SEWD AT OVR 40KT. THIS ACTIVITY COULD ALSO REACH NW ZNS BY SUNRISE.
SOME POT FOR WNDG GIVEN THE ACTIVITY IS ABLE TO SUSTAIN ITSELF THIS
FAR SE.

WHAT REMAINS OF THIS CONVECTIVE ACTIVITY DURING THE DAYTIME HRS IS
PROBLEMATIC AND WL HV SIGNIFICANT IMPACT ON SENSIBLE WX FOR THE
AFTN/EVE HRS. PRIND THAT OUTFLOW BOUNDARIES FROM CONVECTIVE ACTIVITY
WL BE THE PRIMARY FOCUS FOR ANY ORGANIZED AFTN CONVECTION. DEEP LYR
SHEAR IS SUFFICIENT TODAY FOR SVR WX AS MOD-STG NWLY FLOW
OVERSPREADS THE CWFA. NWLY FLOW OF 40-50KT AND VRY DRY SUB CLD LYR
SUGGESTS THE PRIMARY SVR RISK WL BE WIND DMG...BUT CANT RULE OUT
ISOLD HAIL GIVEN FALLING WBZ VALUES. SHORT LINES AND BOWS WOULD BE
FAVORED WITH LONG STRAIGHT LINE HODOGRAPHS THIS AFTN/EVE.

OVR SW ZNS SW OF THE BEST NWLY FLOW...WDLY SCT/SCT TSRA STILL
ANTICIPATED...ESP OVR OROGRAPHICALLY FAVORED LOCALES AS MID LVL CAP
ERODES THRUT THE DAY.

GOOD UPR DIVGC PROGGED TO REMAIN OVR MUCH OF THE AREA THRUT THE
EVE...AND THIS WL HELP TO SUSTAIN DIURNAL CONVECTION WELL INTO THE
EVE. BY TNGT...XPCT A REPEAT OF THIS PAST NIGHT...EXCEPT A BIT
FURTHER TO THE S. STGST BAND OF WESTERLIES INCHES SLIGHTLY FURTHER
S...AND WOULD XPCT AT LEAST ONE MCS TO DEVELOP OVR THE OH VLY AND
RACE EWD DURING THE OVNGT HRS. WL MAINTAIN CHC POPS ALL ZNS FOR THE
NOCTURNAL CONVECTION TNGT.

BY WED...FLOW WEAKENS SOMEWHAT AND BEST DYNAMICS LIFT TO THE NE.
MUCH OF THE AREA BETWEEN SYSTEMS AT THAT TIME. NOT A LOT OF SUPPORT
FOR WIDESPREAD CONVECTION...BUT AGAIN WITH MOSTLY UNCAPPED SNDGS AND
RESIDUAL OUTFLOW BOUNDARIES WOULD XPCT AT LEAST WDLY SCT TSRA...AND
WL MAINTAIN 30 POPS. LIMITING FACTOR WED IS DEEP DOWNSLOPING OVR THE
AREA WHICH MAY LIMIT STORM POTENTIAL.

TEMPS COULD BE A PROB TODAY DEPENDING ON CLD CVR. CONVECTIVE DEBRIS
SHOULD KEEP TEMPS FM JUMPING TOO QUICKLY. BEST ESTIMATE OF TEMPS
TODAY KEEPS THE AREA BLO HEAT ADV CRIT. FOR NOW WL NOT ISSUE THE ADV
AS TEMPS LOOK TO TOP OUT AROUND 90F.

MANNING

.LONG TERM WED NGT THROUGH MON...
UNSTABLE AIRMASS REMAINS IN PLACE EARLY WED EVENING THOUGH IT IS
DRYING. CDFNT MOVING THROUGH CWA SHD HELP PROVIDE A FOCUS FOR
LINGERING ACTIVITY. WILL KEEP 30 POPS RUNNING EARLY 4TH PERIOD.

ETA DRIES AREA OUT THU. GFS IS A LTL LESS AGGRESSIVE. WILL MAINTAIN
DRY FCST FOR NOW...THOUGH AM SKEPTICAL CDFNT IS GOING TO MAKE IT
VERY FAR S GIVEN THAT ITS RUNNING INTO A FAIRLY STG RDG.

FOR FRI...ATMOSPHERE APPEARS TO MOISTEN BACK UP AND DESTABILIZE. GFS
FCST PW VALUES JUST OVR 2 BY DAYS END. MODEL SOUNDING IS UNCAPPED
AND THERE IS SOME WEAK S/W ENERGY MOVING ACRS. WOULD LIKE TO PUT CHC
POPS IN FOR FRI AFTN AND NGT.

SHARP BUT SLOW MVG CDFNT SLATED TO ENTER NRN ZONES SAT. LATEST GFS
IS SLOWER THAN 00Z RUN FROM LAST NGT. LOOKS LIKE A GOOD BATCH OF
PCPN ALG FNT...AND IF ITS A SLOW MOVER...THE HOLIDAY WEEKEND COULD
BE UNSETTLED. FOR SAT...BEST CHCS FOR PRECIP APPEAR TO BE IN THE NRN
ZONES...IF GFS IS CORRECT. WILL KEEP POPS IN FOR SUN ALSO...THINKING
BNDRY WILL DRIFT SLOWLY S ACRS AREA...THEN CLR THE CWA MON/LABOR
DAY.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 26, 10:00 AM EST, 17 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE
PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO
THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE
MORE ISOLATED IN NATURE.

STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 9 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS
THE AREA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON.

LFR/MANNING

In the hours before

Special weather statement, Aug 26, 9:20 AM EST, 57 minutes before
DCZ001-MDZ003-004-009-013-VAZ028-030-031-040>042-051>054-WVZ052-053-
261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 AM EDT TUE AUG 26 2003

A LINE OF STRONG THUNDERSTORMS EXTEND FROM NORTH CENTRAL MARYLAND TO
EXTREME NORTHERN VIRGINIA. THESE STORMS WILL CONTINUE TO MOVE
SOUTHEAST INTO THE WASHINGTON DC METRO AREAS THROUGH NOON. SOME OF
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS
UP TO 50 MPH...BRIEF HEAVY DOWN POURS...AND SMALL HAIL. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

The radar

The Sterling radar (KLWX), 5 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
August 26, 10:17 AM EST
Where
Loudoun County, Sterling
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
39.000, -77.433

Numerous trees were downed.

Thunderstorm Wind, Fairfax

When
August 26, 10:45 AM EST
Where
Fairfax County, Reston
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
38.967, -77.300

Trees were downed onto an apartment building.

Thunderstorm Wind, Falls Church (C)

When
August 26, 11:00 AM EST
Where
Falls Church (C) County, Falls Church
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.883, -77.183

A wind gust of 62 MPH was recorded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337668, 5337669, 5337670.